California, 2009

Damaging Wind in California, July 21, 2009

July 21, 2009 · NWS VEF · 1 event in 1 county or zone

Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert. One storm produced high winds along the Colorado River, and another cluster of storms produced lightning damage in Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 21, 7:40 PM PST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 21, 7:40 PM PST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAS VEGAS NV
840 PM PDT TUE JUL 21 2009

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE REGION
THROUGH THE REMAINDER OF THE WEEK. THIS WILL RESULT IN ISOLATED TO
SCATTERED THUNDERSTORMS DEVELOPING DURING THE AFTERNOON AND EVENING
HOURS. TEMPERATURES ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY ABOVE
NORMAL.
&&

.UPDATE...A FEW CELLS HAVE POPPED UP NORTHWEST OF LAS VEGAS AS OF
THIS WRITING ALONG LEADING EDGE OF OUTFLOW BOUNDARY. BOUNDARY IS SET
TO MOVE ACROSS THE REST OF SOUTHERN NYE AND CLARK COUNTIES THIS
EVENING. OUTSIDE OF THIS ACTION...MUCH QUIETER NIGHT THAN LAST
NIGHT. WILL HOLD OFF ON ANY UPDATE UNTIL LATE THIS EVENING AS LOOKS
LIKE CONVECTION WILL DISSIPATE BY LATE EVENING AND WE WILL NOT BE
DEALING WITH ANY STORMS DURING THE LAST NIGHT HOURS.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL SHIFT TO THE NORTH WITH GUSTS
UP TO 25 KTS POSSIBLE AFTER 04Z AS AN OUTFLOW BOUNDARY PUSHES SOUTH
ACROSS LAS VEGAS. AN ISOLATED SHOWER OR THUNDERSTORM WILL PASS
MAINLY TO THE WEST OF LAS VEGAS OVER THE SPRING MOUNTAIN IMPACTING
THE DAGGETT AND BEATTY CORRIDORS THROUGH 05Z. CONVECTION HAS ENDED
IN THE PEACH SPRINGS AND MORMON MESA CORRIDORS. WINDS WILL DECREASE
AFT 06Z BUT REMAIN FROM A NORTH DIRECTION UNDER 10KTS. ISOLATED
THUNDERSTORMS EXPECTED WEDNESDAY MAINLY OVER MOHAVE COUNTY AND THE
HIGHER ELEVATIONS OF SOUTHERN NEVADA WITH OUTFLOW BOUNDARIES MAKING
FOR ERRATIC AND GUSTY WINDS IN THE LATE AFTERNOON OR EVENING HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS SLOW TO DISSIPATE OVER INYO
COUNTY BUT SHOULD END AROUND 05Z. GENERALLY LIGHT WINDS...BUT MAY
BECOME GUSTY IN THE VICINITY OF STORMS. ISOLATED STORMS EXPECTED
AGAIN WEDNESDAY WITH GENERALLY LIGHT WINDS.
&&

.PREV DISCUSSION...310 PM PDT TUE JUL 21...A COUPLE OF MID LEVEL
CIRCULATIONS NOTICEABLE ON SATELLITE IMAGERY THIS AFTERNOON WITH
ISOLATED THUNDERSTORMS OVER MOHAVE COUNTY. THESE STORMS...HAVE BEEN
MOSTLY PULSE TYPE STORMS AND HAVE NOT PRODUCED MUCH IN THE WAY OF
SIGNIFICANT WEATHER. HOWEVER...SOME STORMS ARE BECOMING MORE
ORGANIZED AND WILL CONTINUE TO MONITOR FOR FURTHER DEVELOPMENT.
GREATER COVERAGE OF THUNDERSTORMS IS LOCATED OVER NORTHERN LINCOLN
COUNTY AND HAVE BEEN SLOWLY DRIFTING SOUTHWARD. THESE STORMS ARE
FORMING THE BEST AREA OF INSTABILITY AND ARE LIKELY TO CONTINUE
DRIFTING SOUTHWARD. ONE THING OF NOTE IS THAT THE AREA BEHIND THE
MID LEVEL CIRCULATION...MAINLY CLARK AND WESTERN MOHAVE
COUNTIES...THE ATMOSPHERE HAS BECOME MUCH MORE STABLE.
HOWEVER...WITH CLOUDS DISSIPATING AND BETTER HEATING EXPECT BETTER
DYNAMICS TO DEVELOP. STILL LOOK FOR THE POTENTIAL OF OUTFLOW FROM
THE LINCOLN COUNTY STORMS TO HELP FIRE CONVECTION THIS EVENING IN
CLARK COUNTY. ON WEDNESDAY...MOISTURE AND INSTABILITY WILL REMAIN IN
PLACE. ALTHOUGH THERE IS NO NOTICEABLE FEATURE TO HELP GENERATE
STORMS...THERE SHOULD BE A FEW ISOLATED STORMS DEVELOPING MAINLY
OVER THE EASTERN AND SOUTHERN HALF OF THE CWA. TEMPERATURES WERE
HELD DOWN TODAY DUE TO PROLONGED CLOUD COVER...BUT WILL RECOVER TO
NEAR NORMAL READINGS TOMORROW.

.LONG TERM...HIGH PRESSURE IS EXPECTED TO REMAIN THE DOMINATE
FEATURE THROUGH THE EXTENDED PERIOD. ONE THING OF NOTE IS THAT THE
GFS IS SHOWING A SLIGHT SHIFT EAST OF THE HIGH CENTER...CLOSER TO
THE 4-CORNERS REGION. THIS MAY LEAD TO A UPSWING IN AVAILABLE
MOISTURE FROM THE SOUTH. THE GFS IS SHOWING THE 2 INCH PW LINE
WORKING INTO SOUTHERN CA FRIDAY MORNING WITH THE 1.5 INCH LINE
WORKING INTO THE SOUTHERN CWA. THIS WOULD LEAD TO BETTER
THUNDERSTORM COVERAGE FRIDAY THROUGH SUNDAY AS MOISTURE HOLDS IN
PLACE. MODELS ARE SHOWING SOME DRYING OCCURRING MONDAY AND TUESDAY
OF NEXT WEEK...BUT WILL TAKE THAT WITH A GRAIN OF SALT THIS TIME OF
YEAR. LITTLE CHANGE WAS NEEDED TO THE EXTENDED.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE
CA...NONE.
&&

PEIRCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 21, 5:26 AM PST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 AM PDT TUE JUL 21 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-220700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
626 AM PDT TUE JUL 21 2009 /626 AM MST TUE JUL 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIALLY DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON THEN MOVE FROM NORTH TO SOUTH INTO THE VALLEYS AND
DESERTS LATE THIS AFTERNOON AND EVENING. THE MAIN HAZARDS WILL BE
HIGH WINDS...HEAVY RAIN AND HAIL WITH THE STRONGEST STORMS.
CENTRAL AND EASTERN CLARK COUNTY...INCLUDING LAS VEGAS AND THE
LAKE MEAD NATIONAL RECREATION AREA...COULD BE FAVORED FOR THESE
HAZARDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MOIST AND UNSTABLE AIR WILL REMAIN OVER THE REGION THROUGH THE
WEEKEND FOR A THREAT OF THUNDERSTORMS EACH DAY...MAINLY IN THE
AFTERNOON AND EVENING HOURS. A POSSIBLE MOISTURE INCREASE FRIDAY
WILL LEAD TO A BETTER CHANCE OF LOCALIZED HEAVY RAIN AND POSSIBLE
FLASH FLOODING WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED BUT THERE IS A SLIGHT
POSSIBILITY THAT INFORMAL ACTIVATION MAY BE NEEDED AS THUNDERSTORM
COVERAGE INCREASES THIS AFTERNOON AND EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

The radar

The Las Vegas radar (KESX), 106 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, San Bernardino

When
July 21, 11:36 PM PST to 11:42 PM PST
Where
San Bernardino County, Needles Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
34.770, -114.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175861.